Drug-induced dysphagia

J. A. Sliwa*, S. Lis

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

Dysphagia is a problem commonly treated and frequently diagnosed on the rehabilitation unit. It can be caused by trauma, injury, or diseases of the nervous system and can result in potentially serious and life threatening complications. The disruption of normal swallowing has also been reported to occur in psychiatric patients treated with psychotropic medication. Relatively unappreciated by physicians, and unreported by the rehabilitation patient, drug-induced dysphagia can likewise result in serious complications. This report describes a case of drug-induced dysphagia and aspiration pneumonia during the rehabilitation of a traumatically brain injured male who received psychotropic medication to control aggressive behavior. The course of his dysphagia was followed and documented both clinically and with video- fluoroscopic studies.

Original languageEnglish (US)
Pages (from-to)445-447
Number of pages3
JournalArchives of Physical Medicine and Rehabilitation
Volume74
Issue number4
StatePublished - Jan 1 1993

Keywords

  • Deglutition disorders
  • Tranquilizers

ASJC Scopus subject areas

  • Rehabilitation

Fingerprint Dive into the research topics of 'Drug-induced dysphagia'. Together they form a unique fingerprint.

Cite this